Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Nonconforming tetrahedral finite elements for fourth order elliptic equations

Authors: Wang Ming and Jinchao Xu
Journal: Math. Comp. 76 (2007), 1-18
MSC (2000): Primary 65N30
Published electronically: August 1, 2006
MathSciNet review: 2261009
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the construction of nonconforming finite elements for the discretization of fourth order elliptic partial differential operators in three spatial dimensions. The newly constructed elements include two nonconforming tetrahedral finite elements and one quasi-conforming tetrahedral element. These elements are proved to be convergent for a model biharmonic equation in three dimensions. In particular, the quasi-conforming tetrahedron element is a modified Zienkiewicz element, while the nonmodified Zienkiewicz element (a tetrahedral element of Hermite type) is proved to be divergent on a special grid.

References [Enhancements On Off] (What's this?)

  • 1. Alfeld P, A trivariate Clough-Tocher scheme for tetrahedral data, Comput. Aided Geom. Design, 1 (1984), 169-181.
  • 2. Barrett J W and Blowey J F, Finite element approximation of the Cahn-Hilliard equation with concentration dependent mobility, Math. Comp., 68 (1999), 487-517. MR 1609678 (99i:65103)
  • 3. Barrett J W, Blowey J F and Garcke H, Finite element approximation of the Cahn-Hilliard equation with degenerate mobility, SIAM J. Numer. Anal., 37, 1(1999), 286-318. MR 1742748 (2001c:65118)
  • 4. Bazeley G P, Cheung Y K, Irons B M and Zienkiewicz O C, Triangular elements in plate bending -- conforming and nonconforming solutions, in Proceedings of the Conference on Matrix Methods in Structural Mechanics, Wright Patterson A. F. Base, Ohio, 1965, 547-576.
  • 5. Boettinger W J, Warren J A, Beckermann C and Karma A, Phase-field simulation of solidification, Annu. Rev. Mater. Res., 32, 1(2002), 63-94.
  • 6. Cahn J W, Hilliard J E, Free energy of a nonuniform system I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.
  • 7. Chen Wanji, Liu Yingxi and Tang Limin, The formulation of quasi-conforming elements, Journal of Dalian Institute of Technology, 19, 2(1980), 37-49.
  • 8. Ciarlet P G, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, New York, 1978. MR 1930132
  • 9. Du Qiang and Nicolaides R A, Numerical analysis of a continuum model for phase transition, SIAM J. Numer. Anal., 28 (1991), 1310-1322. MR 1119272 (92h:65166)
  • 10. Elliott C M and French D A, A nonconforming finite element method for the two dimensional Cahn-Hilliard equation, SIAM J. Numer. Anal., 26 (1989), 884-903. MR 1005515 (90k:65163)
  • 11. Elliott C M and Larsson S, Error estimates with smooth and non-smooth data for a finite element method for the Cahn-Hilliard equation, Math. Comp., 58 (1992) 603-630, S33-S36. MR 1122067 (92f:65116)
  • 12. Elliott C M, and Zhang S M, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal., 96 (1986), 339-357.
  • 13. Gatti S, et al., Hyperbolic relaxation of the viscous Cahn-Hilliard equation in 3-D, M$ ^3$AS, 15, 2(2005), 165-198. MR 2119676 (2006c:35257)
  • 14. Lai M J and LeMehaute A, A new kind of trivariate $ C^1$ macro-element, Advances in Computational Mathematics, 21(2004), 273-292. MR 2073143 (2005c:65103)
  • 15. Landau L and Lifchitz E, Theory of Elasticity, Pergamon Press, London, 1959.
  • 16. Lascaux P and Lesaint P, Some nonconforming finite elements for the plate bending problem, RAIRO Anal. Numer., R-1 (1985), 9-53. MR 0423968 (54:11941)
  • 17. LeMehaute A, Interpolation et approximation par des fonctions polynomiales par morceaux dans $ R^n$, Ph.D. Thesis, Univ. Rennes, France, 1984.
  • 18. Morley L S D, The triangular equilibrium element in the solution of plate bending problems, Aero. Quart., 19 (1968), 149-169.
  • 19. Seol D J, Hu S Y, Li Y L, Shen J, Oh K H and Chen L Q, Computer simulation of spinodal decomposition in constrained films, Acta Materialia, 51 (2003), 5173-5185.
  • 20. Shi Zhong-ci, The generalized patch test for Zienkiewicz's triangles, J. Computational Mathematics, 2 (1984), 279-286. MR 0815422 (86m:73051)
  • 21. Shi Zhong-ci, On the error estimates of Morley element, Numerica Mathematica Sinica 12, 2(1990), 113-118.
  • 22. Strang G and Fix G J, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, 1973. MR 0443377 (56:1747)
  • 23. Stummel F, The generalized patch test, SIAM J. Numer. Analysis, 16 (1979), 449-471. MR 0530481 (80e:65106)
  • 24. Stummel F, Basic compactness properties of nonconforming and hybrid finite element spaces, RAIRO, Anal. Numer., 4, 1(1980), 81-115. MR 0566091 (81h:65058)
  • 25. Tang Limin, Chen Wanji and Liu Yingxi, Quasi-conforming elements in finite element analysis, J. Dalian Inst. of Technology, 19, 2(1980), 19-35.
  • 26. Wang Ming, On the necessity and sufficiency of the patch test for convergence of nonconforming finite elements, SIAM J. Numer. Anal., 39, 2(2002), 363-384. MR 1860273 (2002h:65197)
  • 27. Wang Ming, Shi Zhong-ci and Jinchao Xu, Some $ n$-rectangle nonconforming elements for fourth order elliptic equations, Research Report, 50(2005), School of Mathematical Sciences and Institute of Mathematics, Peking University; J. Comput. Math., to appear.
  • 28. Wang Ming and Jinchao Xu, The Morley element for fourth order elliptic equations in any dimensions, Research Report, 89 (2004), School of Mathematical Sciences and Institute of Mathematics, Peking University. Numer. Math., 103 (2006), 155-169.
  • 29. Worsey A J and Farin G, An $ n$-dimensional Clough-Tocher interpolant, Constr. Approx., 3 (1987), 99-110. MR 0889547 (89f:41007)
  • 30. Zenicek A, Polynomial approximation on tetrahedrons in the finite element method, J. Approx. Theory, 7 (1973), 334-351.
  • 31. Zenicek A, A general theorem on triangular finite $ C^{(m)}$-elements, RAIRO Anal. Numer., R-2 (1974), 119-127.
  • 32. Zhang Hongqing and Wang Ming, On the compactness of quasi-conforming element spaces and the convergence of quasi-conforming element method, Appl. Math. Mech. (English edition), 7 (1986), 443-459.
  • 33. Zhang Hongqing and Wang Ming, The Mathematical Theory of Finite Elements, Science Press, Beijing, 1991.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30

Additional Information

Wang Ming
Affiliation: LMAM, School of Mathematical Sciences, Peking University, Beijing, People’s Republic of China

Jinchao Xu
Affiliation: The School of Mathematical Sciences, Peking University; Beijing, People’s Republic of China; and Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802

Keywords: Nonconforming finite element, 3-dimension, fourth order elliptic equation, biharmonic
Received by editor(s): October 8, 2004
Received by editor(s) in revised form: September 16, 2005
Published electronically: August 1, 2006
Additional Notes: The work of the first author was supported by the National Natural Science Foundation of China (10571006).
The work of the second author was supported by National Science Foundation DMS-0209479 and DMS-0215392 and the Changjiang Professorship through Peking University
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society